Washington, D.C. (October 17, 2012)—The Acetaminophen Awareness Coalition is launching a nationwide initiative today calling on consumers to double check their medicine labels so they don’t double up on medicines that contain acetaminophen during the cold and flu season. Acetaminophen is the most common drug ingredient in America. It is found in more than 600 different medicines, including prescription (Rx) and over-the-counter (OTC) pain relievers, fever reducers, sleep aids and numerous cough, cold and flu medicines. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day. Taking more than directed is an overdose and can lead to liver damage.
Each year, Americans catch an estimated one billion colds, and as many as 20 percent get the flu. Seven in 10 consumers use over-the-counter medicines, many of which contain acetaminophen, to treat their symptoms. The Coalition is targeting its “Double Check, Don’t Double Up” message to the more than 50 million Americans who use acetaminophen weekly for conditions such as headache and chronic pain, and directing them to double check their medicine labels before taking a cold or flu medicine that also contains acetaminophen.
“Adults typically suffer from two to four colds per year, and children six to eight colds. During cold and flu season, consumers who are taking a prescription medicine that contains acetaminophen should also check the labels of any over-the-counter medicine they take,” Dr. Angela Golden, DNP, FNP-C, FAANP and President of the American Academy of Nurse Practitioners, said. “Many cold and flu medicines contain acetaminophen, so I remind my patients to always double check the label so they don’t exceed the daily limit when taking multiple medicines.”
When taking medicines for cough, cold or flu this coming season, consumers should follow these four simple acetaminophen safety steps:
- Know if medicines contain acetaminophen, which is in bold type or highlighted in the “active ingredients” section of over-the-counter medicine labels and sometimes listed as “APAP” or “acetam” on prescription labels.
- Never take two medicines that contain acetaminophen at the same time.
- Always read and follow the medicine label.
- Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
“Cold and flu season is the perfect time to remind consumers how important it is to read over-the-counter and prescription medicine labels, and to never take two medicines that contain acetaminophen at the same time,” Consumer Healthcare Products Association President and CEO Scott Melville said.
The Acetaminophen Awareness Coalition is a diverse group of leading health, healthcare provider and consumer organizations. The Coalition launched the Know Your Dose campaign to educate consumers about safe acetaminophen use in order to prevent liver damage. Coalition members are activating their networks across the country, and urging consumers to double check their medicine labels to avoid unintentionally doubling up on acetaminophen.
“As a Coalition, we are dedicated to ensuring consumers have the information they need to use over-the counter and prescription medicines containing acetaminophen safely,” Ray Bullman, Executive Vice President of the National Council on Patient Information and Education (NCPIE) said. “For more information and to see a list of some of the common medicines that contain acetaminophen, visit www.KnowYourDose.org.”
Follow Know Your Dose on Twitter @KnowYourDose.
CHPA: Shelley Ducker, 202.429.3528
Know Your Dose: Mala Persaud, 202.813.4980
Know Your Dose is an initiative of the Acetaminophen Awareness Coalition (AAC). Members include the Alliance for Aging Research, National Association of Boards of Pharmacy, American Academy of Nurse Practitioners, National Association of Chain Drug Stores Foundation, American Academy of Physicians Assistants , National Community Pharmacists Association, National Consumers League, American Pharmacists Association, National Council on Patient Information and Education, and CHPA Educational Foundation.